Alert archive / North Carolina / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 8, NWS Raleigh, NC
NWS Raleigh, NC issued this severe thunderstorm warning at Jan 13, 2006, 9:41 PM EST for Anson County, Richmond County, North Carolina. It was in force for 34 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jan 13, 2006, 9:41 PM EST (02:41 UTC)
- Expired
- Jan 13, 2006, 10:15 PM EST
- In force
- 34 min
- Issued by
- NWS Raleigh, NC
- Area
- Counties, with a storm outline in the text
Counties Anson County, NC, Richmond County, NC
The radar
The Columbia radar (KCAE), 147 km from the middle of the area, began a volume at 02:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jan 13, 10:06 PM EST | TSTM WND DMG | 3 Ssw Wadesboro, NC | LAW ENFORCEMENT REPORTED LARGE TREE DOWN ACROSS HIGHWAY 109 SOUTH NEAR THE NC AND SC BORDER SEVERAL MILES SOUTH SOUTHWEST OF WADESBORO. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 25 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jan 13, 6:17 PM EST | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 2.7 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 201 J/kg
- Mixed-layer CIN
- -6 J/kg
- Mixed-layer LCL
- 600 m above ground
- 0-6 km bulk shear
- 61 kt
- 0-1 km storm-relative helicity
- 239 m²/s²
- 0-3 km storm-relative helicity
- 392 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 1.8
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS52 KRAH 140241 SVRRAH NCC007-153-140315- /O.NEW.KRAH.SV.W.0008.060114T0241Z-060114T0315Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE RALEIGH NC 941 PM EST FRI JAN 13 2006 THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... ANSON COUNTY IN CENTRAL NORTH CAROLINA NORTHWESTERN RICHMOND COUNTY IN CENTRAL NORTH CAROLINA * UNTIL 1015 PM EST * AT 936 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER MINERAL SPRINGS...OR ABOUT 8 MILES WEST OF WADESBORO...MOVING NORTHEAST AT 55 MPH. WINDS IN EXCESS OF 58 MPH ARE LIKELY WITH THIS STORM. A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN EXCESS OF 58 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN. GO INSIDE A STURDY SHELTER. MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. LAT...LON 3497 8031 3485 8014 3503 7988 3520 8012 $$ 14
1 follow-up statement
000 WWUS52 KRAH 140317 SVSRAH SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 1015 PM EST FRI JAN 13 2006 NCC007-153-140325- /O.EXP.KRAH.SV.W.0008.000000T0000Z-060114T0315Z/ ANSON NC-RICHMOND NC- 1015 PM EST FRI JAN 13 2006 ...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN RICHMOND AND ANSON COUNTIES EXPIRES AT 1015 PM EST... A STORM MOVING THROUGH RICHMOND COUNTY HAS WEAKENED BELOW SEVERE LIMITS. THE WARNING FOR RICHMOND AND ANSON COUNTY IS NO LONGER IN EFFECT. HOWEVER STRONG GUSTY WINDS IN EXCESS OF 45 MILES AN HOUR ARE STILL POSSIBLE. A TORNADO WATCH REMAINS IN EFFECT UNTIL 100 AM EST SATURDAY MORNING FOR CENTRAL NORTH CAROLINA. LAT...LON 3497 8031 3485 8014 3503 7988 3520 8012 $$ 14
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 13, 9:20 PM EST, 21 minutes earlier.
Area forecast discussion, Jan 13, 9:20 PM EST, 21 minutes before
AREA FORECAST DISCUSSION...CORRECTION NATIONAL WEATHER SERVICE RALEIGH NC 920 PM EST FRI JAN 13 2006 .SHORT TERM (REST OF TONIGHT)... ...TORNADO WATCH FOR WESTERN AND CENTRAL PIEDMONT THROUGH 1 AM... STRONG UNIDIRECTIONAL SHEAR WITH MINIMAL INSTABILITY IS WHAT WE ARE DEALING WITH ONGOING SEVERE/TORNADO POTENTIAL. WARM AIR ADVECTION AND LOW-LEVEL SPEED CONVERGENCE OUT AHEAD OF FRONT RESULTED IN THE SHOWERS UP THIS POINT. HOWEVER THE LINE ECHO WAVE PATTERN EXTENDING FROM MONROE NORTH TO STATESVILLE TO YADKINVILLE WILL NEED TO BE WATCHED FOR SEVERE/ISOLATED TORNADO FOR THE NEXT SEVERAL HOURS AS IT IS SUPPORTED WITH BETTER DYNAMICS WITH 90KT JETLET AND APPROACHING VORT MAX. THERE HAVE BEEN ISOLATED DAMAGING WINDS REPORTS UPSTREAM IN UPSTATE SOUTH CAROLINA AND IN THE FOOTHILLS OF NC OF WIND DAMAGE WITH THIS LINE...AND THAT SHOULD REMAIN THE CASE AS IT TRANSLATES ACROSS THE CWA. AS MENTIONED EARLIER...LIS HAVE REALLY STABILIZED THIS EVENING WITH EARLIER SHOWER ACTIVITY. SO AS FAR NOW...SEVERE/TOR THREAT SHOULD REMAIN ISOLATED IN NATURE. WILL LEAVE CATEGORICAL POPS ALONE...AS THINKING IS THAT MOST AREAS WILL SHOULD SEE SOME PRECIP AS THE LINE AND FRONT MOVES THROUGH. HAVE ALREADY UPDATED GRID BASED PRODUCTS WITH TEMPERATURES AND DEWPOINTS NOT COOLING OFF AS QUICKLY AS GRIDS INDICATED. WILL RAISE FORECAST LOWS STILL ONE CATEGORY WITH SLOWER PROGRESSION. FINALLY...WILL ADD WIND GUSTS OF 30 MPH TO TONIGHT PERIOD. && .PREVIOUS DISCUSSION... (ISSUED 245 PM EST FRI JAN 13 2006) SHORT TERM (TONIGHT THROUGH MONDAY NIGHT)... MAIN CONCERN NEXT 6-12 HOURS CENTERS AROUND SEVERE WEATHER THREAT. BREAKS IN STRATUS DECK ACROSS CENTRAL NC HAS ALLOWED FOR SOME DESTABILIZATION OF LOWER ATMOSPHERE WITH 19Z MSAS DEPICTING SURFACE BASE LIFTED INDICES AROUND -3 DEG C IN THE COASTAL PLAIN. OVER THE PIEDMONT COUNTIES...APPEARS THAT AIRMASS IS CONDITIONALLY UNSTABLE. SHORT TERM MODELS PROJECT WINDS IN THE LOW AND MID LEVELS TO INCREASE WITH MID LEVEL WINDS UP TO NEAR 70KTS THIS EVENING WITH LOW LEVEL JET 50-55KTS. THUS...PLENTY OF LOW LEVEL SHEAR BUT SEVERE THREAT MAY BE TEMPERED BY LACK OF LOW LEVEL INSTABILITY. SQUALL LINE MOVING A BIT FASTER THAN EXPECTED BY MODELS. ON CURRENT TRACK...EXPECT MAIN CONVECTIVE BAND TO CROSS CENTRAL NC BETWEEN 5-11 PM WITH SCATTERED CELLS AHEAD OF MAIN LINE. GREATEST THREAT FOR SEVERE REMAIN ALONG AND EAST OF U.S. 1 WITH MAIN THREAT ISOLATED DAMAGING STRAIGHT LINE WINDS. MID/UPPER LEVEL LOW CROSS REGION SAT AND SAT NIGHT. STRONG MID LEVEL LAPSE RATES COUPLED WITH HEATING AND MARGINAL MOISTURE SHOULD GENERATE SCATTERED SHOWERS SATURDAY AFTERNOON INTO THE EVENING. COLUMN COOLS ENOUGH BY 00Z SUN FOR POTENTIAL FOR ISOLATED/SCATTERED SNOW SHOWERS. HOWEVER MODELS DIFFER ON DEPTH/MAGNITUDE OF AVAILABLE MOISTURE. THUS...WILL MINIMIZE WINTER P-TYPE THREAT FOR NOW TO NO HIGHER THAN 20-30% ACROSS THE NORTHERN THIRD OF CENTRAL NC. ANOTHER CONCERN IS THE WIND. AS DEEP UPPER LOW DEPARTS AREA LATE SAT...EXPECT NW-N WINDS TO INCREASE TO BETWEEN 20-25 KTS WITH GUSTS POTENTIALLY AS HIGH AS 40 KTS....MAINLY OVER THE NW COUNTIES. THIS WOULD MEET WIND ADVISORY CRITERIA. PLENTY OF TIME TO FINE TUNE. FOR NOW...WILL HEADLINE POSSIBLE NEED FOR ADVISORY IN FORECAST TEXT AND LET MID CREW ISSUE ADVISORY IF PARAMETERS APPEAR TO BE COMING TOGETHER. RETURN TO TRANQUIL WEATHER REGIME SUN INTO MON WITH S/W RIDGE BUILDING INTO REGION. GENERALLY ACCEPTED GFS MOS WITH MINOR MODIFICATION THROUGH PERIOD. LONG TERM (TUESDAY THROUGH FRIDAY)... PROGRESSIVE AND RELATIVELY MILD PATTERN TO PERSIST THROUGH THE PERIOD. MODELS SUGGEST PHASING OF SYSTEMS IN THE SEPARATE STREAMS OVER THE MID MS/OH VALLEY TUE-WED. THIS REMAINS TO BE SEEN. APPEARS BEST SHOT AT PRECIP WILL BE ON WED. PROCEEDING FRONT...EXPECT MILD AND POSSIBLY BREEZY CONDITIONS TUE. DEPENDING ON TIME OF SYSTEM...MAX TEMPS WED COULD BE WARMER THAN FORECAST. AS SYSTEM EXITS REGION THU...EXPECT IMPROVING WEATHER CONDITIONS THU WITH DRY AND MILD CONDITIONS FRI. AVIATION... THE CLEARING SKIES INDICATED AT THE AIRPORT TERMINAL LOCATIONS AT 19Z/13 JANUARY WILL BE SHORT LIVED. SEVERAL LINES OF SHOWERS WITH EMBEDDED THUNDERSTORMS WILL AFFECT THE REGION THROUGH THE EVENING HOURS. BROKEN TO OVERCAST SKIES ARE FORECAST WITH CIGS AROUND 4-5K FEET... LOWERING TO MVFR CIGS AND IFR VSBYS DURING THE SHOWERS. TIMING OF THE SCATTERED THUNDERSTORMS WILL BE PROBLEMATIC AT BEST AT ANY ONE PARTICULAR LOCATION THIS EVENING. POTENTIAL EXISTS FOR STRONG WIND GUSTS ASSOCIATED WITH THE STRONGER STORMS MAINLY AFTER 00Z/14... AND MAINLY FOR RDU... FAY... AND RWI. THE MAIN LINE OF CONVECTION ASSOCIATED WITH THE PREFRONTAL TROUGH WILL MOVE THROUGH CENTRAL NC BY LATE EVENING OR SHORTLY AFTER MIDNIGHT... TAKING THE LINES OF CONVECTION EAST OF THE REGION. A WIND SHIFT TO THE WSW WILL OCCUR... WITH CIGS AND VSBYS EXPECTED TO RISE TO VFR AFTER 06Z/14. WIND WILL BE A CONCERN SATURDAY WITH WINDS OF 15 TO 30 KNOTS... AND GUSTS TO 40 KTS POSSIBLE FROM THE WNW. && .RAH WATCHES/WARNINGS/ADVISORIES... TORNADO WATCH 20 UNTIL 1 AM EST FOR AREAS WEST OF INTERSTATE 95. && SHORT TERM...LOCKLEAR
Hazardous weather outlook, Jan 13, 5:30 AM EST, 16 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RALEIGH NC 530 AM EST FRI JAN 13 2006 NCZ007>011-021>028-038>043-073>078-083>086-088-089-141030- PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE- ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM- WAKE-JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE- ANSON-RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON- 530 AM EST FRI JAN 13 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER CENTRAL NORTH CAROLINA FROM LATE THIS AFTERNOON THROUGH AROUND MIDNIGHT. A STRONG COLD FRONT WILL MOVE INTO WESTERN NORTH CAROLINA THIS AFTERNOON AND SWEEP RAPIDLY EAST...REACHING THE COAST AROUND SUNRISE ON SATURDAY. A LINE OF STRONG THUNDERSTORMS WILL PRECEDE THIS FRONT...AFFECTING CENTRAL NORTH CAROLINA FROM LATE THIS AFTERNOON THROUGH AROUND MIDNIGHT. DAMAGING WINDS WILL BE THE PRIMARY THREAT...BUT LARGE HAIL AND ISOLATED TORNADOES WILL BE POSSIBLE AS WELL. STORMS ARE EXPECTED TO REACH THE TRIAD AND AREAS SOUTH... INCLUDING LEXINGTON...ALBEMARLE AND WADESBORO...AROUND SUNSET. THE STORMS WILL MOVE EAST...REACHING THE INTERSTATE 95 CORRIDOR...AROUND 10 PM. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED FROM AROUND 6 PM THIS EVENING THROUGH MIDNIGHT TONIGHT.
In the hours before
Special weather statement, Jan 13, 4:00 PM EST, 5 hours 41 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 400 PM EST FRI JAN 13 2006 NCZ007>011-021>028-038>043-073>078-083>086-088-089-140100- PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE- ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM- WAKE-JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE- ANSON-RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON- INCLUDING THE CITIES OF...ROXBORO...OXFORD...HENDERSON... WARRENTON...ROANOKE RAPIDS...WINSTON-SALEM...GREENSBORO... HIGH POINT...BURLINGTON...CHAPEL HILL...DURHAM...LOUISBURG... NASHVILLE...ROCKY MOUNT...LEXINGTON...ASHEBORO...PITTSBORO... RALEIGH...SMITHFIELD...WILSON...ALBEMARLE...TROY... SOUTHERN PINES...SANFORD...LILLINGTON...GOLDSBORO...WADESBORO... ROCKINGHAM...LAURINBURG...RAEFORD...FAYETTEVILLE...CLINTON 400 PM EST FRI JAN 13 2006 ...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER CENTRAL NORTH CAROLINA THIS EVENING... A BAND OF SHOWERS WITH A FEW THUNDERSTORMS IS EXPECTED TO MOVE ACROSS CENTRAL NORTH CAROLINA THIS EVENING. THE AIR MASS AHEAD OF THE LINE IS EXPECTED TO BE WEAK TO MODERATELY UNSTABLE. DUE TO THE STRENGTH AND ORIENTATION OF THE LOW LEVEL WINDS...A FEW OF THE STORMS WILL HAVE THE POTENTIAL TO PRODUCE DAMAGING WIND GUSTS. THE AREA OF MOST CONCERN FOR SEVERE WEATHER IS THE EASTERN PIEDMONT... COASTAL PLAIN AND SANDHILLS. THIS IS ROUGHLY ALONG AND EAST OF A LINE EXTENDING FROM WADESBORO TO SOUTHERN PINES...RALEIGH AND WARRENTON. WHILE THE PRIMARY SEVERE WEATHER THREAT IS EXPECTED TO BE DAMAGING WIND GUSTS...AN ISOLATED TORNADO WILL BE POSSIBLE IN THE MOST UNSTABLE AIR MASS...WHICH SHOULD BE CONFINED TO THE COASTAL PLAIN DURING THE MID TO LATE EVENING HOURS. THE LINE OF SHOWERS AND STORMS IS EXPECTED TO MOVE EAST OF THE REGION BEFORE 1 AM EST...ENDING THE THREAT OF ANY SEVERE WEATHER. SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING. SPOTTERS ARE ENCOURAGED TO REPORT THREATENING WEATHER OF ANY KIND TO THE NATIONAL WEATHER SERVICE OR TO YOUR LOCAL LAW ENFORCEMENT AGENCY FOR RELAY TO THE NATIONAL WEATHER SERVICE.
Special weather statement, Jan 13, 9:06 PM EST, 35 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 906 PM EST FRI JAN 13 2006 NCZ021-022-038-039-073-074-083-084-140315- FORSYTH-GUILFORD-DAVIDSON-RANDOLPH-STANLY-MONTGOMERY-ANSON- RICHMOND- INCLUDING THE CITIES OF...WINSTON-SALEM...GREENSBORO... HIGH POINT...LEXINGTON...ASHEBORO...ALBEMARLE...TROY... WADESBORO...ROCKINGHAM 906 PM EST FRI JAN 13 2006 ...LINE OF SHOWERS AND ISOLATED THUNDERSTORMS WITH GUSTY WINDS APPROACHING THE WESTERN PIEDMONT OF NORTH CAROLINA... A STRONG LINE OF SHOWERS AND ISOLATED THUNDERSTORMS WILL APPROACH THE WESTERN PIEDMONT OF NORTH CAROLINA IN AREAS WEST OF HIGHWAY 220 BY 10:15 PM TONIGHT. BRIEF HEAVY RAINFALL AND WIND GUSTS UP TO 40 MPH CAN BE EXPECTED IN THE HEAVIEST SHOWERS AND IN ISOLATED THUNDERSTORMS. VINCENT/MWS
The office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 13, 11:55 PM EST | Severe Thunderstorm Warning | RAH | Harnett | 35 min |
| Jan 14, 12:45 AM EST | Severe Thunderstorm Warning | RAH | Sampson | 15 min |
| Jan 14, 1:13 AM EST | Severe Thunderstorm Warning | RAH | Wayne | 27 min |
| Jan 14, 11:44 AM EST | Wind Advisory | RAH | Alamance, Davidson, Forsyth, Guilford, Randolph | 8 hr |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.